Alert archive / Mississippi / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 2, 1999Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 1999, 8:38 AM CST for Wayne County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 1999, 8:38 AM CST (14:38 UTC)
Expired
Jan 2, 1999, 9:45 AM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 021439 RRA
SVRMOB
MSC153-021545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
838 AM CST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 945 AM CST

* AT 837 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 17 MILES SOUTHWEST OF WAYNESBORO... MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  WAYNESBORO BY 905 AM CST
  WOODWARDS BY 905 AM CST
  BOICE BY 905 AM CST
  MATHERVILLE BY 925 AM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:32 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jan 2, 2:32 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST SAT JAN 2 1998

COMPLEX OF STRONG/SEVERE STORMS GETTING ALIGNED AHEAD OF FRONT AS
SYSTEM PUSHES OUT OF SERN TX INTO WRN LA EARLY THIS MORNING.  ETA
STILL PREFERRED MODEL ON TIMING OF FRONTAL BOUNDARY TODAY AS IT SEEMS
TO HANDLE SURFACE REFLECTION ACROSS ERN TX THE BEST.  NGM TOO FAR S
WITH MAIN SURFACE LOW...AND SEEMS TO BE LAGGING A BIT ON FRONTAL
MOVEMENT (AGAIN).  BEST GUESS ATTM WOULD PLACE FRONT INTO SERN MS MID
TO LATE MORNING...TO NEAR MOB AROUND MIDDAY...AND ACROSS ERN FORECAST
ZONES BY MID/LATE AFTERNOON.

40KT 1-3 KFT WINDS ALREADY NOTED ON KMOB VAD WIND PROFILE AT 08Z.
EXPECT WINDS TO CONT INCREASING AS GRADIENT TIGHTENS.  SHEAR PROFILES
OVER AREA NOT THAT IMPRESSIVE RIGHT NOW...BUT AS FRONT APPROACHES
EXPECT WINDS IN THE 2-6KFT LAYER TO BECOME MORE SWLY ENHANCING
HELICITIES BY MID MORNING ALONG THE CENTRAL GULF COAST.  LOOKS LIKE
A BUSY DAYSHIFT ON HAND AS LINE OF THUNDERSTORMS/HEAVY RAIN MOVES
ACROSS.

HEAVY RAINS SHOULD SHIFT EAST WITH FRONT DURING THE EARLY EVENING
HOURS WITH THICKNESSES PLUMMETING THROUGH THE NIGHT ON THE HEELS OF
STRONG NWLY COLD ADVECTION.  ETA PUTS THE 534 1000-500 MB THICKNESS
ACROSS OUR NORTHERN ZONES LATE TOMORROW.  EVEN THE FWC IS FORECASTING
A LOW OF 22 AT MOBILE BY 12Z MON.  NOT SURE IT WILL GET QUITE THAT
COLD...BUT LOW/MID 20S ACROSS THE NORTHERN ZONES WITH MID/UPPER 20S
ALONG THE COAST DEFINATELY POSSIBLE.  GROWERS SHOULD BE ALERTED EARLY
TODAY TO THIS THREAT SO THEY CAN TAKE NECESSARY PRECAUTIONS AGAINST A
HARD/KILLING FREEZE DURING NEXT 48 HOURS.

OVER THE COASTAL WATERS...SLY WINDS START PICKING UP IN EARNEST TODAY
AS FRONT MOVES CLOSER...BECOMING WLY THEN NWLY THIS EVENING GUSTING
AROUND 30 KTS AT TIMES OVERNIGHT AND EARLY TOMORROW IN WAKE OF FRONT.
NUMEROUS STRONG THUNDERSTORMS ALONG AND AHEAD OF FRONT WITH SEAS
BUILDING TO 9 FT EARLY TONIGHT...10 FT TOMORROW WITH STRONG NLY
rOFFSHORE FLOW.  SMALL CRAFT ADVISORYS REMAIN IN EFFECT.  EXPECT WINDS
TO BEGIN RELAXING MON INTO TUE AS HI PRES BUILDS IN FROM NW.

MOB 66/34/40/24 92--  PNS 68/38/40/28 84--
DTS 68/41/42/30 741-  GZH 64/33/39/22 82-- 05

In the hours before

Special weather statement, Jan 2, 5:12 AM CST, 3 hours 26 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT JAN 02 1999

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL
   GULF COAST TODAY...

A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN
PLAINS AND INTO THE SOUTHEASTERN STATES TODAY.  AHEAD OF THIS
FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL
MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON.

DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE
MAIN LINE OF THUNDERSTORMS.  SCATTERED STORMS THAT FORM AHEAD OF THE
SQUALL LINE MAY BECOME SEVERE AS WELL.  A FEW OF THESE SCATTERED
STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES
ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON.

ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...
AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER
DEVELOPMENTS TODAY.  REMAIN ALERT FOR POTENTIAL SEVERE WEATHER
WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID
MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO
NORTHWEST FLORIDA BY MIDDAY.

THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS
THE COLD FRONT SW>EEPS ACROSS THE REGION USHERING IN A MUCH
COLDER...STABLE AIRMASS.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED
TODAY.
Special weather statement, Jan 2, 6:00 AM CST, 2 hours 38 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT JAN 02 1999

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL
   GULF COAST TODAY...

A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN
PLAINS AND INTO THE SOUTHEASTERN STATES TODAY.  AHEAD OF THIS
FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL
MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON.

DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE
MAIN LINE OF THUNDERSTORMS.  SCATTERED STORMS THAT FORM AHEAD OF THE
SQUALL LINE MAY BECOME SEVERE AS WELL.  A FEW OF THESE SCATTERED
STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES
ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON.

ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...
AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER
DEVELOPMENTS TODAY.  REMAIN ALERT FOR POTENTIAL SEVERE WEATHER
WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID
MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO
NORTHWEST FLORIDA BY MIDDAY.

THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS
THE COLD FRONT SWEEPS ACROSS THE REGION USHERING IN A MUCH
COLDER...STABLE AIRMASS.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED
TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:48 AM CSTSevere Thunderstorm WarningMOBGeorge, Stone57 min
Jan 2, 9:05 AM CSTSevere Thunderstorm WarningMOBGreene55 min
Jan 2, 9:19 AM CSTTornado WarningMOBGreene41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.